The PSNet Collection: All Content
Search All Content
A 2-year-old girl presented to the emergency department (ED) with joint swelling and rash following an upper respiratory infection. After receiving treatment and being discharged with a diagnosis of allergic urticaria, she returned the following day with worsening symptoms. Suspecting an allergic reaction to amoxicillin, the ED team prepared to administer methylprednisolone. However, the ED intake technician erroneously switched the patient’s height and weight in the electronic health record (EHR), resulting in an excessive dose being ordered and dispensed.
This WebM&M describes two cases illustrating several types of Electronic Health Record (EHR) errors, with a common thread of erroneous use of electronic text-generation functionality, such as copy/paste, copy forward, and automatically pulling information from other electronic sources to populate clinical notes. The commentary discusses other EHR-based documentation tools (such as dot phrases), the influence of new documentation guidelines, and the role of artificial intelligence (AI) tools to capture documentation.
A 32-year-old man presented to the hospital with a comminuted midshaft femoral fracture after a bicycle accident. Imaging suggested the fracture was pathologic and an open biopsy specimen was submitted to pathology for intraoperative consultation.
Many people have trouble understanding health information. As more people search for health information online, it is critical that people are able to obtain accurate health information and access healthcare services.
BMJ 2023(383):2219, 2278, 2319, 2331.
Washington, DC: The Veterans Affairs Inspector General. October 4, 2023. Report No. 23-00080-227.
Cohen JB. APSF Newsletter. 2023;38(10):93-95.